Management Of Skin Itching And Rash

The approach depends on whether the patient is receiving thioacetazone. In populations with a high TB/HIV prevalence, thioacetazone is the drug most likely to cause skin reactions.

Try to determine if the skin reaction was present before anti-TB drugs were started, as many HIV-positive patients have itchy skin lesions as a result of HIV infection.

10.7.1 ] Treatment regimen includes thioacetazone

If a patient starts to itch, and there is no other obvious cause (e.g. scabies), stop the anti-TB drugs at once. The itching may be a warning sign of severe skin reaction. Stopping thioacetazone at once may avert, or decrease the severity of, the skin reaction.

Give the patient intravenous fluids if the skin reaction is severe and accompanied by any of the following:

a) exfoliative dermatitis or toxic epidermal necrolysis, b) mucous membrane involvement, c) hypotension.

Many physicians give steroid treatment, although there is no firm evidence that this helps.A typical dose schedule consists of 60 mg daily of oral prednisolone until there is some improvement. A gradual reduction in dose over the next few days depends on the patient's response. Initially, if a patient is unable to swallow, give intravenous hydrocortisone 100-200 mg daily (instead of oral prednisolone). Patients with exfoliation should also receive antibiotics to safeguard against life-threatening infection of lesions. On recovery, restart anti-TB drugs, replacing thioacetazone with ethambutol.

Never give a patient thioacetazone again after any thioacetazone reaction.

A severe reaction may mean stopping anti-TB treatment for 3-4 weeks. A severely ill TB patient may die without anti-TB treatment. In this case, give the patient 2 or more previously unused drugs until the reaction has resolved.Then reintroduce the initial regimen (with ethambutol instead of thioacetazone).

10.7.2 | Treatment regimen does not include thioacetazone

If a patient starts to itch, exclude other obvious causes. Try treatment with antihistamines, continue anti-TB treatment and observe closely. In some cases, the itching resolves. In other cases, a rash develops. In this case, stop the anti-TB drugs.Wait for the rash to resolve. If the reaction is severe, the patient may need supportive treatment as above.

The problem now is to reintroduce TB treatment when it is not known which anti-TB drug was responsible for the reaction. The table below shows the standard approach to reintroducing anti-TB drugs after a drug reaction.

Reintroduction of anti-TB drugs following drug reaction

Likelihood of Challenge doses causing a reaction

Drug Day 1 Day 2 Day 3

Isoniazid least likely 50 mg 300 mg 300 mg

Rifampicin

75 mg

300 mg

Full

dose

Pyrazinamide

250 mg

1 gr

Full

dose

Ethambutol

100 mg

500 mg

Full

dose

Streptomycin most likely

125 mg

500 mg

Full

dose

If possible, while a patient is underging drug challenge, give two anti-TB drugs that the patient has not had before.The idea of drug challenge is to identify the drug responsible for the reaction. Drug challenge starts with the anti-TB drug least likely to be responsible for the reaction (i.e. isoniazid). Start with a small challenge dose. If a reaction occurs to a small challenge dose, it will not be such a bad reaction as to a full dose. Gradually increase the dose over 3 days. Repeat the procedure, adding in one drug at a time. A reaction after a particular drug is added identifies that drug as the one responsible for the reaction.

If the drug responsible for the reaction is pyrazinamide, ethambutol, or streptomycin, resume anti-TB treatment without the offending drug. If possible, replace it with another drug. It may be necessary to extend the treatment regimen. Consider the start of the resumed regimen as a new start of treatment. This prolongs the total time of TB treatment, but decreases the risk of recurrence.

Was this article helpful?

0 0

Post a comment